John P. Cunha, DO, FACOEP
John P. Cunha, DO, FACOEP
John P. Cunha, DO, is a U.S. board-certified Emergency Medicine Physician. Dr. Cunha's educational background includes a BS in Biology from Rutgers, the State University of New Jersey, and a DO from the Kansas City University of Medicine and Biosciences in Kansas City, MO. He completed residency training in Emergency Medicine at Newark Beth Israel Medical Center in Newark, New Jersey.
William C. Shiel Jr., MD, FACP, FACR
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
In this Article
How is narcolepsy treated?
The treatment of narcolepsy includes drug and behavioral therapies. Treatment options are individualized depending on the severity of the symptoms, life conditions (for example, type of work or responsibilities) of the patients, and the specific goals (for example, relief of certain symptoms) of therapy. Management of symptoms takes weeks to months to achieve and requires continued communication among the physician, patient, family members, and others. Good treatment management typically produces significant improvement of the symptoms rather than a resolution of all symptoms.
The types, number, and severity of the symptoms determine which drugs are used to treat the narcolepsy.
Alerting medications are used for the treatment of excessive daytime sleepiness.
Amphetamines [for example, dextroamphetamine (Dexedrine), methamphetamine hydrochloride (Desoxyn), dextroamphetamine (Dextrostat), amphetamine and dextroamphetamine (Adderall)] and methylphenidate (Ritalin) are generalized central nervous system stimulants. These medications are used in narcolepsy to decrease sleepiness and improve alertness. However, they can also produce undesirable side effects including elevation of blood pressure, nervousness, irritability, and rarely, paranoid reactions. Alerting medications can also lead to drug dependency due to the feeling of euphoria they can cause. However, drug dependency has rarely been described in individuals with narcolepsy.
Pemoline (Cylert) is used as an alerting medication but it is less effective than traditional stimulants. This drug has the potential risk of toxic side effects on the liver and liver blood tests need to be monitored frequently.
Modafinil (Provigil), approved by the Food and Drug Administration (FDA) in 1999, has alerting effects similar to those of the traditional stimulant. Modafinil is not a general CNS stimulant like amphetamines, but the precise way it works is unknown. This drug has a much lower risk for high blood pressure and mental side effects because it acts in a different way than classic stimulants. It does not have significant effects on the sympathetic nervous system and does not cause mood changes, euphoria, or dependence. Furthermore, modafinil does not become ineffective with prolonged use. Headache and nausea are the most commonly reported side effects, and they are usually mild and temporary. These side effects can be reduced by a slow increase from a low initial dose up to the desired dose. This medication does not affect cataplexy and other REM sleep symptoms.
Modafinil is usually used in a single daily dose. Switching patients from amphetamines to modafinil may cause the reappearance of cataplexy in patients previously well controlled. Increasing the dose or adding an anti-cataplectic medication usually solves this problem.
Armodafinil (Nuvigil): Approved by the FDA in June 2007, is an oral drug used to promote wakefulness. It is similar to modafinil (Provigil). Armodafinil promotes wakefulness by stimulating the brain; however, the exact mechanism of action of armodafinil is unknown. Armodafinil may work by increasing the amount of dopamine (a chemical neurotransmitter that nerves use to communicate with each other) in the brain by reducing the reuptake of dopamine into nerves. The most common side effect of ararmodafinil is headache. Other side effects including anxiety, dizziness, diarrhea, dry mouth, insomnia, nausea, fatigue, and rash may occur. The drug is recommended for single daily dosing, either in the morning, or one hour prior to a work shift.
Monoamine oxidase inhibitors (MAOIs): A class of antidepressants called monoamine oxidase inhibitors (MAOIs) can also be used for treatment of excessive daytime sleepiness. This includes phenelzine (Nardil) and selegiline (Eldepryl).
Anticataplectic medication is the general name for drugs that are used to treat cataplexy. These drugs may also be used for the other REM related symptoms, such as hypnagogic hallucinations and sleep paralysis. Tricyclic antidepressants (TCAs), used in lower than antidepressant doses, are often effective in controlling cataplexy. These medications act on neurotransmitter systems to produce suppression of REM sleep and consequently improve the symptoms of cataplexy.
In some cases, the side effects may limit the use of TCAs, although in most cases the side effects are temporary. The most frequent side effects are called "anticholinergic side effects," including dry mouth, dry eyes, blurred vision, urine retention, constipation, impotence, increased appetite, drowsiness, nervousness, confusion, restlessness, and headache. Some of the TCAs may increase periodic limb movements in sleep, which could further disrupt already disturbed nighttime sleep in narcoleptic patients. If TCAs are abruptly discontinued, a significant worsening of the cataplexy and other REM related symptoms could occur. This "rebound phenomenon" may appear in 72 hours after discontinuation of the medication and peak in approximately 10 days from the withdrawal.
The most frequently used TCAs for the treatment of cataplexy and other REM related symptoms are protriptyline (Vivactil), imipramine (Tofranil), clomipramine (Anafranil), desipramine (Norpramine), and amitriptyline (Elavil). Sedating TCAs such as clomipramine, amitriptyline, and imipramine, are usually prescribed for evening use, whereas the alerting ones (protriptyline and desipramine) are recommended for use during the day.
Selective serotonin reuptake inhibitors (SSRIs) are also useful in treating cataplexy at doses that are comparable to those used to treat depression. The most frequently used SSRIs for treatment of cataplexy and REM related symptoms are fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), citalopram (Celexa), and venlafaxine (Effexor). The SSRIs may not be as effective as the TCAs, but they have fewer side effects. The most frequently reported side effects are dizziness, lightheadedness, nausea, and mild tremor. Rarely, mild constipation or diarrhea may occur. Fluoxetine (Prozac) given late in the day may cause insomnia.
Sodium oxybate (Xyrem), also known as gamma-hydroxybutyrate or GHB, was approved by the FDA in 2002 to treat cataplexy, and in 2005 was also approved to treat excessive daytime sleepiness (EDS). This drug is usually administered in two doses; the first is given at bedtime and the second four hours later. It unifies sleep and improves the disturbed nighttime sleep characteristic of narcolepsy. This nighttime benefit may help decrease daytime drowsiness and cataplexy. Sodium oxybate is unrelated to drugs that are known to be sleep-inducing (hypnotic) and is not used for insomnia. It can cause drowsiness and should only be taken at night.
Viewers share their comments
Narcolepsy - Treatments Question: What was the treatment for you narcolepsy?
Narcolepsy - Excessive Daytime Sleepiness Question: If you've been diagnosed with narcolepsy, please discuss your experience with daytime sleepiness.
Narcolepsy - Hypnagogic Hallucinations Question: Describe what a hypnagogic hallucination is like for you, a friend, or relative.
Narcolepsy - Muscle Control Question: Relate your observations of cataplexy (loss of muscle control) in a friend or relative.